Peters PJ, Stringer JSA, McConnell MS, Kiarie J, Ratanasuwan W, Intalapaporn P, Potter D, Mutsotso W, Zulu I, Borkowf CB, Bolu O, Brooks JT, Weidle PJ
The aim of the study was to determine risk factors for developing severe hepatotoxicity (grade 3 or 4 hepatotoxicity) and rash-associated hepatotoxicity (rash with ≥ grade 2 hepatotoxicity) among women initiating nevirapine-based antiretroviral therapy (ART).
The Non-Nucleoside Reverse Transcriptase Inhibitor Response Study was a prospective cohort study carried out in Zambia, Thailand and Kenya. Between May 2005 and January 2007, we enrolled antiretroviral-naïve HIV-infected women initiating nevirapine-based ART. At enrollment and at weeks 2, 4, 8, 16 and 24, participants had serum alanine transferase (ALT) and aspartate transaminase (AST) measured and were evaluated clinically for hepatitis and rash.
Nevirapine-based ART was initiated in 820 women and baseline ALT or AST results were abnormal (≥ grade 1) in 113 (14%) women. After initiating nevirapine-based ART, severe hepatotoxicity occurred in 41 (5%) women and rash-associated hepatotoxicity occurred in 27 (3%) women. In a multivariate logistic regression model, severe hepatotoxicity and rash-associated hepatotoxicity were both associated with baseline abnormal (≥ grade 1) ALT or AST results, but not with a baseline CD4 cell count ≥250 cells/μL. Three participants (0.4%) died with symptoms suggestive of fatal hepatotoxicity; all three women had baseline CD4 count <100 cells/μL and were receiving anti-tuberculosis therapy.
Among women taking nevirapine-based ART, severe hepatotoxicity and rash-associated hepatotoxicity were predicted by abnormal baseline ALT or AST results, but not by a CD4 count ≥250 cells/μL. In resource-limited settings where transaminase testing is available, testing should focus on early time-points and on women with abnormal baseline ALT or AST results